Hail, Barber
- When
- August 18, 4:35 PM CST
- Where
- Barber County, 1.49 mi NNW of Medicine Lodge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.300, -98.590
Hail the size of quarters was reported by the public.
southeastward into south central Kansas. As the day wore on, this boundary would become the focal area for several areas of showers and thunderstorms developing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
On Sunday August 18th, a cold front was stretched from northwest Kansas...southeastward into south central Kansas. As the day wore on, this boundary would become the focal area for several areas of showers and thunderstorms developing. With increased instability by the late afternoon, a thunderstorm developed in Barber county, eventually producing severe criterion hailstones near Medicine Lodge, KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 1:00 PM CST, 3 hours 35 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 200 PM CDT Sun Aug 18 2024 ....Updated Discussion... .KEY MESSAGES... - Intense heat Sunday afternoon. - A cold front will provide east winds and noticeably milder temperatures Monday. - A few showers and thunderstorms are possible Monday night. Otherwise, dry weather will prevail through next weekend. && .DISCUSSION... Issued at 200 PM CDT Sun Aug 18 2024 Strong subsidence continued over SW KS at midday, with infrared satellite imagery depicting a clear sky. A small MCS was skirting the periphery of the 598 dm upper high, in north central Kansas. Surface observations showed the expected separation between milder, but much more humid, air across central Kansas (including Hays), and an impressively hot/dry SWly downslope plume over the western half of SW KS. The boundary was clearly evident on radar, from Ness City to Coldwater. Under the ridge and hot temperatures aloft, the downslope components are sending temperatures soaring to near record levels this afternoon. The record at DDC/GCK is 106/2011, and recent trends (already 100 at DDC at noon, 104 at 2 pm) suggest we will be close to that number at 4-5 pm. Outflow from the small MCS in northern Kansas will assist in pushing a cold front into the northeast zones late this afternoon, where winds will trend easterly and increase. With such strong subsidence and hot temperatures aloft, kept the forecast dry along the advancing cold front through this evening (pops < 15%). Cold front expected to be along a Dighton- Pratt line by 7 pm, then advance westward to reach GCK/DDC through 10 pm. Cold front is expected to clear far southwest zones by sunrise Monday. Post frontal winds are always stronger than model depictions, and east winds will easily gust to near 30 mph for several hours after frontal passage through this evening. Sunrise temperatures Monday will be primarily in the 60s. The cold front will continue to sag southward, to about the I-40 corridor by late Monday. Easterly upslope and a significant cooling of 850 mb temperatures will usher in noticeably milder air Monday. As usual, NAM is too cold, but GFS is probably too warm, so split this difference with afternoon temperatures ranging from mid 80s northeast to mid 90s southwest. Some models remain consistent with a shortwave skirting through the northeast periphery of the ridge Monday night, with a few scattered thunderstorms probable. Kept pops in the slight chance to chance category, favoring the northern zones. 12z ECMWF EPS ensemble members show a 40% probability of QPF > 0.10 inch favoring these northern zones, but near 0% adjacent to Oklahoma, closer to the core of the ridge. Tuesday through next Saturday, a traditional late summer forecast will continue, controlled by the strong sprawling subtropical high. The upper high will move around some this week, forced eastward by a strong trough entering the Pacific Northwest. Models forecast a 598 dm upper high over New Mexico Tuesday, centered over West Texas Thursday, then over Kansas and Oklahoma Friday and Saturday. A gradual warming trend in afternoon temperatures will result, adding a few degrees each day through the 90s. After Monday night, the probability of measurable rain through Saturday is very low, and a dry forecast was maintained. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1100 AM CDT Sun Aug 18 2024 VFR will continue through this TAF cycle, with increasing midlevel clouds expected Monday. Southwest winds will gust 25-27 kts at GCK/LBL/DDC through 00z Mon, with SEly winds expected at HYS. A cold front will arrive at HYS probably just before 00z Mon, with east winds gusting to near 30 kts. Cold front will progress through GCK/DDC through 03z Mon, with east winds gusting to near 25 kts for a few hours. An E/NE wind shift is not expected at LBL until about 12z Mon. VFR will continue Monday, with varying amounts of midlevel clouds, and light winds maintaining an easterly component. && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for KSZ045-046- 064>066-078>081-088>090. && DISCUSSION...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 318 AM CDT Sun Aug 18 2024 KSZ030-031-043>046-061>066-074>081-084>090-190830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 318 AM CDT Sun Aug 18 2024 /218 AM MDT Sun Aug 18 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A heat advisory has been issued for areas east of Highway 283. See the latest heat messages for more information .DAYS TWO THROUGH SEVEN...Monday through Saturday A slight chance of thunderstorms are possible Monday night. These storms do not look to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
Special Weather Statement
National Weather Service Dodge City KS
417 PM CDT Sun Aug 18 2024
KSZ043>045-182145-
Lane KS-Scott KS-Ness KS-
417 PM CDT Sun Aug 18 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SCOTT...NORTHWESTERN
NESS AND LANE COUNTIES THROUGH 445 PM CDT...
At 416 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms very near Dighton, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Dighton around 420 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3869 9994 3852 9990 3826 10065 3826 10080
3829 10089 3870 10036
TIME...MOT...LOC 2116Z 237DEG 13KT 3848 10049
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial Weather Statement
National Weather Service Dodge City KS
504 PM CDT Sun Aug 18 2024
KSZ090-182230-
Barber KS-
504 PM CDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BARBER COUNTY
THROUGH 530 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern Barber
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3722 9869 3734 9879 3747 9860 3743 9846
3739 9846 3738 9835 3728 9835
TIME...MOT...LOC 2203Z 235DEG 15KT 3734 9863
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RBURGSpecial Weather Statement
National Weather Service Dodge City KS
529 PM CDT Sun Aug 18 2024
KSZ090-182315-
Barber KS-
529 PM CDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BARBER COUNTY
THROUGH 615 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Medicine Lodge, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Barber
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3725 9861 3734 9869 3747 9856 3746 9846
3739 9846 3738 9835 3726 9835
TIME...MOT...LOC 2228Z 241DEG 8KT 3731 9858
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RBURGThe Vance AFB radar (KVNX), 75 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
Hail the size of quarters was reported by the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210992.